What foods are high in vitamin K?
DEAR PEGGY: My mother is taking a blood thinner prescribed by her physician. She was told to watch the amount of vitamin K in her diet. What foods are high in vitamin K? —A.M., Spring Hill, Florida
We all need vitamin K, but for those taking blood thinners, balancing consumption can be tricky. Vitamin K helps blood to clot, so the amount of vitamin K that's absorbed from food has an effect on blood thinners (also known as anticoagulants). Blood thinners inhibit the clotting action of vitamin K. However, the amount of medication prescribed is based on the amount each person specifically needs, taking into consideration that person's eating habits. If more vitamin K is consumed than anticipated, the blood will be more prone to clotting. However, if too little vitamin K is ingested, the drug may prevent blood from clotting.
This balancing act requires those taking anticoagulant medication to maintain a consistent intake of vitamin K. If you're on anticoagulants and you never consume vitamin K-rich foods, don't start. If you eat such foods regularly, continue to do so at the same rate. If you change your eating habits for any reason, such as illness or weight loss, be sure to tell your physician.
With that said, vitamin K can be found in the highest amounts in dark-green leafy vegetables. Spinach, chard, kale and lettuces have the most vitamin K. Broccoli, cabbage, green beans, asparagus and avocado also contain high amounts. In addition, vitamin K is found in canola and soybean oil as well as in liver. Orange fruits and vegetables, such as oranges, carrots, sweet potatoes and winter squash, also contain some vitamin K.
If you take anticoagulants, you should also avoid alcohol, which can increase the effectiveness of blood thinners. Although controversial, some studies have even shown that cranberries and cranberry juice can increase the drug's action. If you're taking herbal supplements, especially garlic, ginger, ginkgo or ginseng, or if you are taking vitamin supplements, talk to your doctor about possible food-medication interactions.